Alert archive / Pennsylvania / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS State College, PA

August 21, 2022Franklin County, Fulton County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 21, 2022, 2:19 PM EDT for Franklin County, Fulton County, Pennsylvania. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2022, 2:19 PM EDT (18:19 UTC)
Expired
Aug 21, 2022, 4:30 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, PA, Fulton County, PA

The radar

The Sterling radar (KLWX), 106 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 2:40 PM EDTFLASH FLOOD3 Ssw Mcconnellsburg, PAWATER OVER GREAT COVE RD AT WEBSTERS MILL.
Aug 21, 2:42 PM EDTFLASH FLOOD1 N Big Cove Tannery, PAWATER AND DEBRIS OVER GREAT COVE RD AND BIG COVE TANNERY RD.
Aug 21, 3:00 PM EDTFLASH FLOOD4 Ne Big Cove Tannery, PAWATER OVER THE ROAD IN CITO.
Aug 21, 3:11 PM EDTHEAVY RAIN 61 Sse Mcconnellsburg, PA6 INCHES OF RAIN REPORTED. FLOODING OVER ROADWAYS.
Aug 21, 4:00 PM EDTHEAVY RAIN 6.163 Nne Big Cove Tannery, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

750 
WGUS51 KCTP 211819
FFWCTP
PAC055-057-212030-
/O.NEW.KCTP.FF.W.0003.220821T1819Z-220821T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
219 PM EDT Sun Aug 21 2022

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Southwestern Franklin County in south central Pennsylvania...
  Southeastern Fulton County in south central Pennsylvania...

* Until 430 PM EDT.

* At 219 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 4.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  McConnellsburg, Big Cove Tannery and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3973 7809 3973 7816 3974 7818 3983 7816
      3995 7805 3996 7794 3995 7794 3989 7793
      3973 7804

FLASH FLOOD...RADAR INDICATED

$$

Buvala
2 follow-up statements
753 
WGUS71 KCTP 211917
FFSCTP

Flash Flood Statement
National Weather Service State College PA
317 PM EDT Sun Aug 21 2022

PAC055-057-212030-
/O.CON.KCTP.FF.W.0003.000000T0000Z-220821T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin PA-Fulton PA-
317 PM EDT Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT THIS 
AFTERNOON FOR SOUTHWESTERN FRANKLIN AND SOUTHEASTERN FULTON 
COUNTIES...

At 317 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 5 and 8 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is already occurring. There have 
been multiple reports of flooding over roadways, ponding, and debris 
on US route 522.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and trained spotter reports.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  McConnellsburg, Big Cove Tannery and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3973 7809 3973 7816 3974 7818 3983 7816
      3995 7805 3996 7794 3995 7794 3989 7793
      3973 7804

FLASH FLOOD...RADAR INDICATED

$$

Buvala
092 
WGUS71 KCTP 212033
FFSCTP

Flash Flood Statement
National Weather Service State College PA
433 PM EDT Sun Aug 21 2022

PAC055-057-212043-
/O.EXP.KCTP.FF.W.0003.000000T0000Z-220821T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin PA-Fulton PA-
433 PM EDT Sun Aug 21 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN FRANKLIN AND 
SOUTHEASTERN FULTON COUNTIES...

Thunderstorms have moved out of the region and no additional 
rainfall is anticipated through at least 6 pm. Flood waters have 
receded. Flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

LAT...LON 3973 7809 3973 7816 3974 7818 3983 7816
      3995 7805 3996 7794 3995 7794 3989 7793
      3973 7804

$$

Jurewicz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:59 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 21, 1:59 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
159 PM EDT Sun Aug 21 2022

.SYNOPSIS...
A slow moving area of low pressure across the lower Great Lakes
will push east over the next few days, exiting Pennsylvania by
late Tuesday. High pressure will then build into the region the
second half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
SLow moving upper trough over the western GLAKS this morning is
and broad southwest flow ahead of it from the central
Appalachians to southeast Canada is increasing deep layer
moisture across PA this morning. Deepening moisture ahead of
upper trough, combined with additional vorticies is maintaining
greater coverage of convection than earlier anticipated over
western PA, and have raised POPs over the WC and Central
Mountains this morning into this afternoon and adjusted cloud
cover and QPF accordingly.

Despite a good deal of cloudiness, even modest diurnal heating
of the increasingly moist and potentially unstable air mass will
result in moderate instability by afternoon and locally heavy
downpours given the deep moisture profiles. Latest HREF suggests
spot amounts of 4+ inches are possible west of the Susq Valley,
which would result in localized flooding issues despite the
recent dryness. Model wind shear remains fairly weak today, so
the threat of organized severe wx threat is low.

The focus for convection will shift eastward across the region
tonight with passage of low level jet and plume of highest
pwats. Nocturnal cooling should result in somewhat diminished
intensity of convection, but model soundings still indicate the
potential of locally heavy rainfall with deep moisture,
long/skinny cape and warm cloud depths around 4km across the
Lower Susq Valley. Therefore, can't rule out a continued risk of flash
flooding in a few spots.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Lead shortwave and plume of highest pwats should shift east of
the region early Monday, bringing a break to the showers and
thunderstorms. However, diurnal heating resulting from partly
sunny skies, combined with arrival of upper level trough, should
result in widespread showers and thunderstorms during the
afternoon hours. Mid level flow and deep layer shear will remain
weak, so organized severe weather appears unlikely. However,
the threat of locally excessive rain will remain over the
eastern counties, where high pwats are progged to linger. The
wetter members of the 00Z HREF indicate localized 3+ inch
amounts are possible over the eastern counties Monday PM. In
general, rainfall today and Monday should be beneficial with
areal averages of around 1 inch based on ensemble qpf.

Passage of upper trough should result in a diminishing chance
of showers Monday night. However, lingering cool temps aloft
should support scattered, diurnally-driven showers and
thunderstorms Tuesday. GEFS and ECENS plumes indicate Tuesday
will be slightly warmer than Monday, as heights begin to rise
over the state.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure over the region will lead to seasonable and dry
weather for Wednesday and Thursday over most of the region. A
low pressure system off of the east coast may influence some
shower and thunderstorm development in southern and southeastern
Pennsylvania Thursday into Friday, but elsewhere should remain
dry.

The pattern becomes a bit more unsettled for Friday through
Sunday, with daily chances of afternoon showers and
thunderstorms during the heat of the day. These daily storms
will likely be diurnally driven, and diminish by the evening
hours.

Temperatures during the long term will remain warm and slightly
above average for this time of year, with highs in the mid 80s
and lows in the 50s and 60s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Quite a challenging forecast for today with multiple rounds of
SHRA/TSRA expected. The huge spread in convection generated by
the models (both timing and placement) has led to a low
confidence forecast. Current line of thunderstorms is making its
way through central Pennsylvania and heading eastward, producing
a lot of lightning and some gusty winds. Reductions to MVFR
likely during thunderstorms.

Showers and thunderstorms are expected to fire up again behind
this line, likely between 20 and 22Z. The scattered nature of
these storms makes for a difficult forecast. Rain will likely
linger into the overnight hours with low visibilities and
MVFR/IFR conditions. There will be a brief break in
precipitation late tonight/tomorrow morning before more rash-
like scattered thunderstorms start popping up all across central
Pennsylvania tomorrow afternoon. Likely will remain MVFR into
tomorrow morning and afternoon with low ceilings.

Outlook...

Mon...Continued widespread SHRA/TSRA. Flight category reductions
likely.

Tue...CFROPA. TS/SHRA, mainly aftn.

Wed-Thu...Mainly VFR. AM valley fog likely.

Fri...afternoon SHRA and TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Buvala
AVIATION...Buvala
Hazardous weather outlook, Aug 21, 3:45 AM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
345 AM EDT Sun Aug 21 2022

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-220745-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
345 AM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 12:38 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service State College PA
1238 PM EDT Sun Aug 21 2022

PAZ018-019-211715-
Northern Centre PA-Southern Centre PA-
1238 PM EDT Sun Aug 21 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CENTRE COUNTY
THROUGH 115 PM EDT...

At 1236 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Matilda, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
State College, Bellefonte, Park Forest Village, Boalsburg, Pleasant
Gap, Stormstown, Lemont, Zion, Houserville, Pine Grove Mills, Centre
Hall, Milesburg, Millheim, Ramblewood, Blanchard, Port Matilda,
Spring Mills, Coburn, Madisonburg and Julian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4106 7756 4105 7758 4097 7752 4096 7749
      4082 7745 4078 7755 4073 7779 4074 7783
      4071 7791 4070 7797 4072 7804 4085 7810
      4092 7801 4108 7761
TIME...MOT...LOC 1636Z 253DEG 27KT 4081 7796

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Travis
Special weather statement, Aug 21, 1:10 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service State College PA
110 PM EDT Sun Aug 21 2022

PAZ019-026-027-211800-
Huntingdon PA-Mifflin PA-Southern Centre PA-
110 PM EDT Sun Aug 21 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUNTINGDON...
CENTRAL MIFFLIN AND SOUTH CENTRAL CENTRE COUNTIES THROUGH 200 PM
EDT...

At 109 PM EDT, Doppler radar was tracking a strong thunderstorm near
Whipple Dam State Park, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Lewistown, Burnham, Belleville, Milroy, Highland Park, Yeagertown,
Reedsville, Whipple Dam State Park, Mcalevys Fort, Potters Mills,
Seven Mountains, Maitland and Barrville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4072 7790 4081 7758 4061 7749 4061 7750
      4059 7750 4059 7788
TIME...MOT...LOC 1709Z 259DEG 10KT 4069 7781

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Travis
Special weather statement, Aug 21, 2:15 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service State College PA
215 PM EDT Sun Aug 21 2022

PAZ037-041-042-046-211900-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-Tioga PA-
215 PM EDT Sun Aug 21 2022

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL LYCOMING...
SOUTHEASTERN TIOGA AND NORTHWESTERN SULLIVAN COUNTIES THROUGH 300 PM
EDT...

At 213 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buttonwood to 2 miles east of
Salladasburg. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blossburg, Arnot, Ralston, Ogdensburg, Trout Run, Lincoln Falls,
Shunk, Buttonwood, Cogan Station, Liberty and Hillsgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 7688 4158 7666 4147 7664 4128 7716
      4155 7728 4185 7691
TIME...MOT...LOC 1813Z 228DEG 25KT 4149 7718 4132 7714

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Travis

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:38 PM EDTSpecial Weather StatementCTPCentre37 min
Aug 21, 1:10 PM EDTSpecial Weather StatementCTPMifflin50 min
Aug 21, 1:14 PM EDTAreal Flood AdvisoryCTPHuntingdon2 hr
Aug 21, 1:27 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming37 min
Aug 21, 2:15 PM EDTSpecial Weather StatementCTPLycoming45 min
Aug 21, 2:20 PM EDTAreal Flood AdvisoryCTPJuniata, Mifflin2 hr
Aug 21, 2:28 PM EDTAreal Flood AdvisoryCTPCumberland2 hr
Aug 21, 4:33 PM EDTSpecial Weather StatementCTPCambria27 min
Aug 21, 6:35 PM EDTAreal Flood AdvisoryCTPBlair2 hr
Aug 21, 6:39 PM EDTAreal Flood AdvisoryCTPCambria2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.